Florida, 2005

Damaging Wind in Florida, April 1, 2005

April 1, 2005 · NWS TAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 1, 11:32 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 1, 11:32 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1132 AM EST FRI APR 1 2005

.DISCUSSION...WILL BE UPDATING ZONES TO INLCUDE TORNADO WATCH
NUMBER 121 FOR EXTREME SOUTHWEST AND SOUTH-CENTRAL GEORGIA AND THE
FLORIDA BIG BEND UNTIL 7 PM TONIGHT.

LATEST SURFACE ANALYSIS AND MESO ANALYSIS FROM SPC SITE CONTINUES TO
SHOW THE GREATEST INSTABILITY OVER OUR EASTERN FLORIDA BIG BEND AND
SOUTH CENTRAL GEORGIA COUNTIES WHERE MORE DESTABILIZATION HAS
OCCURRED.

UPDATED ZONES OUT SHORTLY.

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...A FLOOD WATCH IS IN EFFECT UNTIL 3 AM CST FRIDAY.
GA...A FLOOD WATCH IS IN EFFECT UNTIL 4 PM EST FRIDAY.
     TORNADO WATCH 121 IN EFFECT FOR EXTREME SOUTHWEST AND SOUTH
     CENTRAL GEORGIA UNTIL 7 PM EST FRIDAY.
FL...A FLOOD WATCH IS IN EFFECT UNTIL 3 PM CST FRIDAY FOR FLZ07>13.
     TORNADO WATCH 121 IS IN EFFECT FOR THE BIG BEND UNTIL 7 PM EST.
     SCA FOR SEAS WRN LEGS.
     FIRE WEATHER WATCH ALL ZONES SATURDAY NOON TILL SUNSET.

&&

GODSEY
Hazardous weather outlook, Apr 1, 5:59 AM EST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 AM EST FRI APR 1 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-021058-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
559 AM EST FRI APR 1 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
AND A MODERATE RISK FOR RIP CURRENTS TODAY...
...THERE IS A FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON FOR
SOUTHEAST ALABAMA AS WELL AS SOUTHWEST AND SOUTH CENTRAL GEORGIA AND
THE FLORIDA PANHANDLE...

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
THE STORM PREDICTION CENTER INDICATES A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR TODAY AND EARLY TONIGHT FOR THE ENTIRE FORECAST
AREA. A WARM FRONT JUST OFF THE GULF COAST WILL MOVE NORTH ACROSS
THE REGION TODAY. ISOLATED SEVERE STORMS CAPABLE OF PRODUCING
TORNADOES WILL BE POSSIBLE ALONG AND JUST NORTH OF THE WARM FRONT
FROM LATE MORNING INTO THIS AFTERNOON. A SQUALL LINE IS THEN
EXPECTED TO DEVELOP AHEAD OF A STRONG COLD FRONT AND MOVE ACROSS OUR
FORECAST AREA FROM LATE THIS AFTERNOON THROUGH ABOUT MIDNIGHT. THE
PRIMARY THREAT DURING THIS PERIOD WILL BE DAMAGING WINDS AND LARGE
HAIL. STRONG THUNDERSTORMS COULD LINGER FOR MUCH OF THE NIGHT ACROSS
THE EASTERN BIG BEND AND SOUTH CENTRAL GEORGIA.

RAINFALL TOTALS OF 1.5 TO 2.5 INCHES WILL BE COMMON ACROSS MUCH OF
THE AREA THROUGH TONIGHT. WHEN COMBINED WITH THE RAINS THAT HAVE
ALREADY FALLEN...THIS WILL KEEP A THREAT FOR FLOODING ACROSS
SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE
FLORIDA PANHANDLE. A FLOOD WATCH IS IN EFFECT FOR THESE AREAS. IN
ADDITION...MANY AREA RIVERS REMAIN ABOVE FLOOD STAGE.

WINDS OVER THE GULF COASTAL WATERS WILL RUN 15 TO 20 KNOTS FOR MUCH
OF THE DAY AS THEY VEER FROM SOUTHEAST TO SOUTHWEST. SEAS WILL BUILD
TO AROUND 7 FEET LATE IN THE DAY...PROMPTING THE ISSUANCE OF A SMALL
CRAFT ADVISORY FOR THE WATERS WEST OF APALACHICOLA. WEST WINDS WILL
BECOME NORTHWEST BEHIND THE FRONT AND INCREASE TO AROUND 25 KNOTS.
SEAS WILL BUILD AS HIGH AS 10 FEET WELL OFFSHORE AND SMALL CRAFT
ADVISORIES WILL BE IN EFFECT FOR ALL OF THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
STRONG WINDS WILL DEVELOP OVER THE ENTIRE FORECAST AREA ON SATURDAY
CREATING A HAZARD FOR BOATERS ON AREA LAKES. WIND ADVISORIES OR LAKE
WIND ADVISORIES MAY BE NECESSARY ON SATURDAY. SMALL CRAFT ADVISORIES
WILL LIKELY REMAIN UP FOR SATURDAY AND SATURDAY NIGHT. LOWERING
AFTERNOON RELATIVE HUMIDITIES SATURDAY AND SUNDAY AFTERNOON MAY
ENHANCE THE SPREAD OF ANY WILDFIRES THAT DEVELOP. ALTHOUGH A LOT CAN
CHANGE BETWEEN NOW AND THEN...YET ANOTHER SEVERE WEATHER OUTBREAK IS
POSSIBLE WEDNESDAY INTO THURSDAY. AT THIS TIME...IT LOOKS LIKE LARGE
HAIL WOULD BE THE PRIMARY THREAT FROM THIS ONE.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA BIG
BEND AND PANHANDLE BEACHES TODAY.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

.SPOTTER CALL TO ACTION STATEMENT...
SOME STORMS MAY BECOME SEVERE TODAY AND TONIGHT. SPOTTERS WILL BE
CONSIDERED ACTIVATED UPON THE ISSUANCE OF A CONVECTIVE WATCH FOR OUR
AREA.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

In the hours before

Special weather statement, Apr 1, 8:32 AM EST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
832 AM EST FRI APR 1 2005

FLZ007-008-011445-
COASTAL WALTON FL-INLAND WALTON FL-
INCLUDING THE CITIES OF...DE FUNIAK SPRINGS AND SANTA ROSA BEACH
832 AM EST FRI APR 1 2005

...STRONG STORMS HEADED FOR WALTON COUNTY...

AT 730 AM CST NATIONAL WEATHER SERVICE RADARS SHOWED A LINE OF STRONG
THUNDERSTORMS OVER CENTRAL OKALOOSA COUNTY...MOVING EAST AT 35 MPH.
THESE STORMS WILL MOVE INTO WESTERN WALTON COUNTY BY 8 AM CST...AND
INTO EASTERN WALTON COUNTY BY 830 AM CST. A WIND GUST OF 52 MPH WAS
REPORTED AT PENSACOLA AS THE STORMS MOVED THROUGH AT 654 AM CST.
ALTHOUGH THESE STORMS APPEAR TO HAVE WEAKENED A LITTLE... WIND GUSTS
TO 40 MPH ARE STILL POSSIBLE. ALSO...VERY HEAVY RAINS WITH RATES OF
ONE INCH PER HOUR WILL BE POSSIBLE.

FOURNIER
Special weather statement, Apr 1, 9:44 AM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
944 AM EST FRI APR 1 2005

FLZ007>010-011545-
COASTAL WALTON FL-HOLMES FL-INLAND WALTON FL-WASHINGTON FL-
INCLUDING THE CITIES OF...BONIFAY...CHIPLEY...DE FUNIAK SPRINGS...
SANTA ROSA BEACH AND VERNON
944 AM EST FRI APR 1 2005

...STRONG STORMS MOVING EAST THROUGH WALTON COUNTY...

AT 845 AM CST NATIONAL WEATHER SERVICE RADARS SHOWED A LINE OF STRONG
THUNDERSTORMS MOVING EAST ACROSS WALTON COUNTY AT 35 MPH. THESE
STORMS WILL MOVE INTO EASTERN WALTON COUNTY BY ABOUT 9 AM CST...AND
THEN INTO WASHINGTON AND HOLMES COUNTIES. A WIND GUST OF 52 MPH WAS
REPORTED AT PENSACOLA AS THE STORMS MOVED THROUGH AT 654 AM CST.
WIND GUSTS TO 45 MPH AND VERY HEAVY RAINS WITH RATES EXCEEDING ONE
INCH PER HOUR ARE POSSIBLE WITH THESE STORMS.

FOURNIER
Special weather statement, Apr 1, 11:19 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1119 AM EST FRI APR 1 2005

FLZ010-011-013-014-011715-
CALHOUN FL-GULF FL-JACKSON FL-WASHINGTON FL-
INCLUDING THE CITIES OF...BLOUNTSTOWN...CHIPLEY...MARIANNA...
PORT ST. JOE AND VERNON
1119 AM EST FRI APR 1 2005

...STRONG STORMS MOVING EAST ACROSS THE FLORIDA PANHANDLE...

AT 1019 AM CST NATIONAL WEATHER SERVICE RADARS SHOWED A LINE OF
STRONG THUNDERSTORMS MOVING EAST AT 35 MPH ACROSS BAY AND SOUTHERN
WASHINGTON COUNTIES. THESE STORMS WILL BE MOVING INTO
CALHOUN...GULF...AND POSSIBLY SOUTHERN JACKSON COUNTIES. THEY ARE
CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND
VERY HEAVY RAINFALL RATES EXCEEDING AN INCH PER HOUR.

FOURNIER
Special weather statement, Apr 1, 11:32 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1132 AM EST FRI APR 1 2005

FLZ011-013>019-026>029-034-GAZ146>148-155>161-020000-
BERRIEN GA-BROOKS GA-CALHOUN FL-COLQUITT GA-COOK GA-DECATUR GA-
DIXIE FL-FRANKLIN FL-GADSDEN FL-GRADY GA-GULF FL-JACKSON FL-
JEFFERSON FL-LAFAYETTE FL-LANIER GA-LEON FL-LIBERTY FL-LOWNDES GA-
MADISON FL-SEMINOLE GA-TAYLOR FL-THOMAS GA-WAKULLA FL-
INCLUDING THE CITIES OF...ADEL...APALACHICOLA...BAINBRIDGE...
BLOUNTSTOWN...CAIRO...CARRABELLE...CRAWFORDVILLE...CROSS CITY...
DONALSONVILLE...LAKELAND...MADISON...MARIANNA...MAYO...MONTICELLO...
MOULTRIE...NASHVILLE...PERRY...PORT ST. JOE...QUITMAN...ST. MARKS...
STEINHATCHEE...TALLAHASSEE...THOMASVILLE AND VALDOSTA
1132 AM EST FRI APR 1 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PARTS
OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...EASTERN SECTIONS OF THE
FLORIDA PANHANDLE AND ALL OF THE BIG BEND...EFFECTIVE UNTIL 700 PM
EST FRIDAY EVENING (600 PM CST).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA...SEMINOLE...DECATUR...GRADY...COLQUITT...THOMAS...
COOK...BROOKS...BERRIEN...LANIER...AND LOWNDES.

IN FLORIDA...JACKSON... CALHOUN...GULF...GADSDEN...LIBERTY...
FRANKLIN...LEON...WAKULLA...JEFFERSON...MADISON...TAYLOR...
DIXIE...AND LAFAYETTE.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD
Special weather statement, Apr 1, 11:54 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1154 AM EST FRI APR 1 2005

FLZ013-014-017-026-027-011800-
CALHOUN FL-GULF FL-LEON FL-LIBERTY FL-WAKULLA FL-
INCLUDING THE CITIES OF...BLOUNTSTOWN...CRAWFORDVILLE...
PORT ST. JOE...ST. MARKS AND TALLAHASSEE
1154 AM EST FRI APR 1 2005

...STRONG STORMS MOVING EAST ACROSS THE FLORIDA PANHANDLE AND INTO
THE BIG BEND...

AT 1155 AM EST (1055 AM CST) NATIONAL WEATHER SERVICE RADARS SHOWED A
LINE OF STRONG THUNDERSTORMS MOVING EAST AT 35 MPH ACROSS CALHOUN AND
GULF COUNTIES. SURFACE AND RADAR OBSERVATIONS INDICATE THESE STORMS
ARE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...FREQUENT
LIGHTNING...AND VERY HEAVY RAINFALL RATES EXCEEDING AN INCH PER HOUR.
THESE STORMS WILL BE MOVING INTO WESTERN LIBERTY COUNTY BY NOON
EST...AND EVENTUALLY WESTERN WAKULLA AND WESTERN LEON COUNTIES BY
1245 PM EST.

FOURNIER

The radar

The Tallahassee radar (KTLH), 7 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leon

When
April 1, 1:10 PM EST
Where
Leon County, Tallahassee
Measured
80 kt (92 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
30.450, -84.283

Several vehicles were damaged on the FAMU campus. One vehicle was blown on top of another vehicle. Reported by the FAMU Police.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447835.